Ruth’s Disjointed Alphabet Series: M is for Mirtazapine

medication-olaf-hajek
Illustration by Olaf Hajek

Due to a series of unpleasant, negative and fairly painful thoughts that don’t seem to want to leave me alone, I have done what any other normal individual would do who can’t properly concentrate during their attempted watch of 21 Jump Street – I have created a wordpress blog.

I’ve decided to kick things off with the first of what I hope will be an alphabet series centered on mental health matters. Only we’re going to start with M first because leave me alone.

As it stands now it is currently 12.04am and I am sitting in bed waiting for the supposed drowsiness effects of Mirtazapine to kick in. For those who aren’t aware, Mirtazapine is an antidepressant. For those who may not have connected the dots, that means I have depression. A fairly new antidepressant, I thought it might be interesting to compare it to another antidepressant I have experience of: Sertraline. I first took Sertraline during my third year at university, in part due to the added symptom of depersonalisation to my usual depression. Depersonalisation is something I intend to talk about separately in the future – given that we have a considerable history together – but to summarise it is the overwhelming feeling of you and/or the world not being real. Despite being a disturbing experience, it is a fairly common occurrence that can be seen with anything from borderline personality disorder to the use of psychedelic drugs. In my case I tend to experience it during periods of extreme anxiety or depression, and it usually serves as a self-indicator that I’m likely losing my mind and should do something. Therefore given what seems to be the NHS’ eagerness to administer pharmaceutical drugs for any and everything, after speaking with my university GP I was given a choice between Sertraline and another antidepressant, Citalopram. It didn’t occur to me at the time but I probably should have questioned why the medically-trained professional was asking me to randomly pick an antidepressant rather than deciding which was best for me based on, you know, knowledge or something – but I digress. In the end I think I chose Sertraline because I liked the name more; it sounded like it could be an energy drink or something equally exciting. After coughing up my own money for drugs I didn’t particularly want to take in the first place, I began treatment. I had done enough research on antidepressants both personally and as part of my psychology course to know that side effects are quite common. But interestingly enough Mirtazapine and Sertraline seemed to be quite different.

Sertraline vs Mirtazapine: Death Match 

Personally Mirtazapine immediately has the advantage for me, because as someone who has felt body tremors with Sertraline (along with suicidal thoughts, insomnia and nausea)  they are, in no uncertain terms, a can of nope that I refuse to deal with again. Of course everyone is different, and I’m sure Sertraline has been great for at least someone out there. Additionally from what I’ve gathered from various internet forums, the most prevalent negatives cited for Mirtazapine seem to be either the inability to sleep for anything less than 12 hours, or the gaining of 20 stone in a week. I have yet to experience any of this, so I am either fortunate in that respect or someone with mutated genes. Regardless these aren’t things that would bother me too much anyway, especially the weight gain considering I have lost quite a bit in my current crisis.

Therefore as it stands I am quite happy with the bond me and Mirtazapine seem to be building together. However that being said I may just be experiencing some delayed effects. If so I will likely provide an update in a few weeks time to share my new side effect of inverted nipples or something else only I would be unlucky enough to develop.

Advertisements